Forum Style

Belatacept

I had my transplant over a year ago. Since then I have had a couple of hiccups. My creatnine ranges from 1.3-1.6. I just had a biopsy done and it showed no signs of rejection but Toxicity to the kidney. My doctor wants to start me on Belatacept once a month. Does anyone have any experience with this IV drug? Any known side effects? I would appreciate any feedback I can get. Thank you

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • I have posted about my experience with Bela... you may be able to search for that on this site. In short, I started a clinical trial in January, switching Tac for Bela. I did not really have side effects from my Tac/Myfortic/Pred cocktail other than a "suboptimal" creatinine at 1.4/5. I was offered the study (which is specifically testing Bela as a "maintenance" after having gotten through the higher risk early post-transplant months on Tac). Tac is toxic to all kidneys... it is thought to be the reason that transplant lifespans have stalled out at 15 years. Bela is much more benign. I have no side effects. You will want to research the side effects reported by others. I have seen decreases in BP, liver enzymes, cholesterol, gluocose, tremors and headaches since I switched (all were high normal, and are now low normal... no BP meds!) It's immunosuppressant approach is completely different that Tac and does not cause vascular constriction and kidney scaring. I immediately noticed the lack of tremors and headaches that I was not really noticing with Tac, not until they were gone with Bela. At my research center, it was a random trial where there was a "coin flip" to see if I got Bela or stayed on Tac (so researchers are compare the outcomes). I was thrilled to get Bela... both to give back/advance research and because I was concerned about Tac toxicity. The one downside of Bela is that it is new and does not yet have a long term track record. Also folks with no EBV antibodies cannot use Bela (so get mono if you want it :) ). I personally like the once-a-month infusion as it is easier for me. I am part of a study so of course I get really good care. I would be happy to answer any specific questions you might have as I did a lot of research before deciding to join the trial.
    • Thank you so much for all of this information. I heard from my transplant team and I am EBV positive so I am a candidate for Bela. I find that the Tacro is way to harsh on my body. I have tremors and lost most of my hair. So with the Bela there are no side effects like this? I am eager to get going because the biopsy showed toxicity. 

      • I have not experienced any side effects. But then again, I did not really have a lot of Tac side effects apart from minor tremors and headaches, despite being on 18mg per day at one point. I would go to the drug manufacturer web site to look at typical side effects. In general, it is know as a benign alternative for drug sensitive people. In trials, it has proven to be a problem for EVB- people, and to have a slightly higher rejection rate for early transplant patients. There were also slightly higher risks of some more serious complications. Current doses are looking at better patient selection and timing (e.g. transitioning to Bela for maintenance only), to get risks on par with Tac. 10 year studies are out soon. Right now, its longer term effectiveness is still a little bit of an unknown.

  • I find that a healthy diet *anti inflammatory foods can improve your health.

  • My doctors are considering switching me to Belatacept. I was having side effects from Prograf and switched to cyclosporine but the side effects are now worse. I am on a no-steroid protocol so it's a hard decision as they would want me on Belatacept with Myfortic (which I am on) and prednisone (which I was truly hoping to avoid).  Considering my options. Are you already on prednisone? 

    • I am currently on the Tacro/cellcept/prednisone regimen. 

    • my neph is considering switching me from tacro to cyclosporine as I have tiredness from tacro.  what side effects do you have with cyclo?

      • Hi Bala: I find the side effects of cyclo much easier to deal with than those of tacro. The worst ones are skin issues, which with the help of a dermatologist are easily handled. Also you will need to see your dentist regularly to deal with gum issues which if you are faithful with this follow up should also be easy to handle. The tacro drove me crazy with the hair loss and the shaking. My hair is coming back and no shaking at all. Hope everything goes well for you.
        • thanks bettylou.  Do you feel any difference in energy level between tacro and cyclo?

          • I feel much better now compared to when I was on tacro. Energy level is very good. No napping during the day, up early every morning, working full time. On tacro I was depressed and mentally foggy.
This reply was deleted.

Purolator Air Filters

Facebook & instagram

Transplant News

   

                      Transplant News

Twitter

Latest Activity

Katie Michelle updated their profile
3 minutes ago
Donna Roesler left a comment on Prograf
3 hours ago
Donna Roesler is now a member of Prograf
3 hours ago
DAP1122 (Don) posted a blog post
3 hours ago
Angela left a comment for Angela
4 hours ago
Angela is now a member of TransplantFriends.com
4 hours ago
mohammad rahman replied to mohammad rahman's discussion Rising blood urea and LFT
10 hours ago
Sandy replied to Sandy's discussion Hair loss
10 hours ago
More…

Contact Us